Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lactic Acidosis (Lactate: 3.8)
Apr 24, 2000

Dear Dr. Cohen,

AZT, IND & 3TC since mid-97; original VL: 590 with CD4: 390; infected 96/08.

I played the basic numbers well getting a 1080 CD4 in 99/11 with VL undetectable since taking meds.

An unnoticed lactate number of 3.8 (Lab range 0.8-1.8) appeared on my last blood test (99/11) for the first time.

However, this test must be repeated, as apparently it is prone to errors as you pointed out in "Is there such a thing as mild lactic acidosis?" (November 8, 1999)

A summary search of the usual information resources placed some urgency on the re-test. I didn't notice any other symptoms, but my congenital rapid onset hypochondria has taken care of that for me (I hope that's what it is).

1. Please lay out for me what are the symptoms of this condition?

2. What action should I take?

3. Is there much experience in resolving this condition in the context of HIV infection?

4. What options do I have if I have to come off meds and subsequently choose to seek-out other meds?

Hopefully, I'm jumping the gun here, and I should have some more accurate lab results in two days.

Response from Dr. Cohen

Hey - here is what we are learning about this one.

1. The symptoms of lactic acidosis are initially subtle - and may include nausea, abdominal discomfort, decreased appetite, shortness of breath with exertion, and fatigue/malaise/feeling weak. Now some have these symptoms not due to lactic acidosis - these symptoms can happen for several reasons. But if the symptoms are new to you, continuing over time, and associated with increasing lactic acid levels, there are reasons to connect them...

In terms of what to do - we have some info that suggests this condition occurs in those taking one or more nucleoside antivirals - AZT and 3tc in your case. Of the two, we think AZT is more likely involved than 3tc based on test tube studies, but this is not quite proven. We think this happens with other meds in this class - and don't know for sure if any of them are "exempt" from this syndrome. As a result - one approach is to switch to different nucleosides (stop azt, start abacavir or ddI for example). Another is to substitute a nonnucleoside (Sustiva, viramune or rescriptor) for one or more of the nukes. Third is to just stop the meds for a while and let this condition improve in the absence of the antivirals. Which means dealing with the rebound from HIV instead...

We don't have any known antidotes to this condition however - there is interest and research going on using several "antioxidants" that might help with this. Those include riboflavin, carnitine, and coenzyme q10. But we don't have much news from these studies as to how well those approaches are working yet.

But if your VL has been below detection since starting meds, you can expect all of these meds to still be fully active for you. So any new combo could work for you - that is part of what makes maximal suppression such an attractive strategy - we control HIV while not losing any of the meds used to resistance, when it works.

So - IF you have lactic acidosis, and if the tests are helpful in sorting this out, and since we think of this as a rare complication of some if not all of the nukes, the logical next step is to create a combo not based on nukes. There are studies of just dual PI's - using ritonavir plus saquinavir, that has been successful for about three years - and is an option especially for those with a viral load below 100,000 when off meds. Also, a nonnuke can be added to one or two PI's as another viable option. Finally you can go with a combo that uses only one nuke in combination with one or two PI's, or one of each category... get the idea? For example, a study of just abacavir plus one PI was reasonably successful from a small study done years ago.

So - options are there. The hard part is knowing what to do with this lab test, in the face of symptoms that are elusive, while knowing that while the complications are rare, they can be serious if they occur...

Good luck.



Previous
Additional question to answer to April 17 letter from
Next
PML

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement